Ohio, 2019

Flooding in Ohio, April 20, 2019

April 20, 2019 · NWS ILN · 9 events in 5 counties and zones

Moderate to heavy rainfall affected the region as an upper level low lifted up across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Moderate to heavy rainfall affected the region as an upper level low lifted up across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 19, 7:55 PM EST, 5 hours 35 minutes earlier.

Area forecast discussion, Apr 19, 7:55 PM EST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
855 PM EDT Fri Apr 19 2019

.SYNOPSIS...
Occasional showers can be expected tonight into Saturday
morning as a low pressure system moves through the Ohio Valley.
Temperatures will remain unseasonably cold on Saturday with
highs mostly in the 40s. High pressure and a drier, warmer
airmass will build into the area for Sunday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
993mb surface low centered near the western tip of Virginia is
affecting the ILN area tonight.

In addition to bands of heavy showers, winds in the tight
pressure gradient on the north flank of the low have gusted as
high as 37 knots. Have added mention of gusts to 45 mph in HWO.
GEFS plumes show winds subsiding quickly after midnight.

Will be monitoring southeast counties for possible severe
weather that may include damaging wind and rotating cells.

As the low lifts north, the low level jet will continue to
increase on the northeast/north side of it. This will lead to
the development of some good frontogenetic forcing/low and mid
level deformation later tonight into early Saturday morning. As
a result, expect to see a more organized band of showers and
perhaps an embedded thunderstorm pivot southeast to northwest
across our area as we head through the night. It looks like the
main focus for this will be across western portions of our area
late tonight. The HREF mean is suggesting a band of 1 to 1.5
inches of rain with this, which is similar to the NAM/GFS. Some
of this will fall over the areas that received an inch or so of
rain last night. Toyed with a flood watch for a few of our
southeast Indiana/eastern Indiana counties, but with the rain
falling over more of an extended time frame and some uncertainty
on the placement and timing of the heavier band, have opted to
just hit it harder in our HWO.

The strong forcing will also cause some dynamic cooling to
occur and therefore, am hesitant to completely throw out the
more aggressive NAM with its changeover to snow late tonight.
Will at least go ahead and allow for some wet snow flakes to mix
in across our far western areas late.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Fairly widespread pcpn should be ongoing across at least our
western areas Saturday morning with still the possibility of
some wet snow flakes mixing in across our far west. The low is
forecast to shift slowly northeast and fill through the day on
Saturday. This will allow for a decreasing trend in the shower
activity. However, with plenty of clouds around and an
unseasonably cold airmass in place, only expect highs on
Saturday in the 40s.

Surface high pressure will begin to build in from the west
Saturday night. This could allow for some decrease in clouds
across our west late. Lows Saturday night will range from the
upper 30s in the west to around 40 degrees in the east.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
The upper level closed low will continue to wobble east toward the
mid Atlantic on Sunday. This will allow weak surface high pressure
ridging to build into our region. Clouds will be slow to move/erode,
but at least western areas should see some sunshine on Easter. Highs
will range from the lower 60s east to the mid/upper 60s west.

As the upper level low slowly pushes off the mid Atlantic coast
Sunday night into Monday, mid level ridging will move into the the
Ohio Valley. The weather will remain quiet with warmer weather
returning on Monday as low level flow becomes southerly. Highs will
range from the mid to upper 70s.

Placement and timing issues begin to arise among the models as we
head into mid week. Overall, a slow moving frontal boundary will
affect the Ohio Valley with a chance of showers and thunderstorms.
The front may push through the region Wednesday/Thursday, or get
hung up along the Ohio River. Best chance is expected Tuesday into
Tuesday night when the highest instability/forcing is expected.
Highs in the upper 60s to mid 70s on Tuesday will drop off a little
to the mid 60s to the lower 70s Wednesday/Thursday.

Northwest mid level flow is forecast to develop toward the end of
the week. This should eventually allow surface high pressure to
build into the area for the first part of the weekend. Temperatures
will remain in the 60s to the lower 70s.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
Aviation will continue to be affected by inclement weather
conditions in the circulation around slow moving low pressure.
Entrenched low level moisture will bring IFR to MVFR ceilings
through the end of the forecast period even as the low weakens
on its path to the northeast. Showers may linger through
Saturday afternoon until moisture and forcing finally diminish
Saturday evening. Winds from the north to northeast will gust
over 30 knots this evening before speeds decrease later tonight.

OUTLOOK...MVFR ceilings and visibilities likely through
Saturday night.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...Coniglio/JGL
SHORT TERM...JGL
LONG TERM...Hickman
AVIATION...Coniglio
Hazardous weather outlook, Apr 19, 7:43 PM EST, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
843 PM EDT Fri Apr 19 2019

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-210045-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
843 PM EDT Fri Apr 19 2019

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Tonight.

Northeast winds will gust as high as 45 mph before diminishing after
midnight.

Occasional showers will affect the region tonight. The rain will be
heavy at times, leading to the possibility of rises on area creeks
and streams. This may result in some localized flooding concerns as
well as ponding of water on area roadways.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 flood. Local standard time, as filed.

Flood, Warren

When
April 20, 1:30 AM EST to 5:30 AM EST
Where
Warren County, 1.13 mi NNW of Blackhawk to 1.02 mi SE of Roachester
Cause
Heavy Rain
Property damage
$250,000
Reported by
Department of Highways
Coordinates
39.334, -84.081

Ohio Route 123 was closed between Ohio Route 132 and U.S. 22/OH-3 due to land slippage at the edge of the road.

Flood, Brown

When
April 20, 5:00 AM EST to 8:00 AM EST
Where
Brown County, 1.75 mi WNW of Shiloh to 1.65 mi WNW of Shiloh
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.990, -83.980

High water was reported over Gargonia Road, which prompted its closing.

Flood, Brown

When
April 20, 5:00 AM EST to 8:00 AM EST
Where
Brown County, 0.47 mi SW of Bardwell to 0.52 mi SSW of Bardwell
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.044, -83.925

High water was reported over Hughes Road, which prompted its closing.

Flood, Clinton

When
April 20, 5:00 AM EST to 8:00 AM EST
Where
Clinton County, 1.1 mi ENE of Westboro to 0.98 mi ENE of Westboro
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.285, -83.901

Hales Branch Rosd near Jonesboro Road, was closed due to high water.

Flood, Clermont

When
April 20, 5:23 AM EST to 8:15 AM EST
Where
Clermont County, 1.46 mi WNW of Lerado to 1.5 mi WNW of Lerado
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.180, -84.044

High water was reported on Hunt Road near Ohio Route 131.

Flood, Clermont

When
April 20, 5:23 AM EST to 8:15 AM EST
Where
Clermont County, 0.87 mi NE of Modest to 0.52 mi NNE of Modest
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.210, -84.090

High water was reported on Shiloh Road near Ohio Route 727.

Flood, Darke

When
April 20, 1:27 PM EST to 3:30 PM EST
Where
Darke County, 0.18 mi W of Castine to 0.21 mi NW of Castine
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.931, -84.623

Ohio Route 772 was closed due to flooding.

Flood, Darke

When
April 20, 1:27 PM EST to 3:30 PM EST
Where
Darke County, 1.28 mi ESE of Meeker to 1 mi ESE of Meeker
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.160, -84.629

Hunter Road was closed due to flooding.

Flood, Darke

When
April 20, 1:27 PM EST to 3:30 PM EST
Where
Darke County, 0.93 mi N of Woodington to 0.88 mi N of Woodington
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.193, -84.673

Beamsville-Union City Road was closed due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811944, 809179, 809180, 809181, 809182, 809183, 809184, 809187, 809189.